Trouble with Narcan - page 2

by mellomom

14,558 Views | 43 Comments

Hello everyone! :wavey:I am new to this site, and wanted to get feedback on narcan use from other people. Gave some ivp the other day for post surgery respiratory depression (RR < 5) and the woman went nuts. Baseline narcotic... Read More


  1. 0
    never had a problem with narcan, at least yet. but I can see how this would happen. once gave a pt romazicon, and had he had a seizure. he had been taking ativan for an extended period and took an OD, was brought in by EMS, and ERP ordered romazicon. the results were awful. This was the only time I have had this happen.
    We had an 80+ year old lady come in the the ER via EMS, once. Family thought she had a CVA, unresponsive, contracture-like extremities, pupils fixed. ERP suggested Narcan and almost immediately the LOL woke up and stated "you should have let me die"..., "when you are old, no one cares about you. They call to see if you need any food but you never see them". LOL was admitted and somehow she hoarded her meds and OD'd while in the hospital. Just goes to show, you have to make sure pts swallow their pills. LOL was sent to Greenleaf. I assume she is ok, haven't heard any different.
  2. 0
    Quote from traumaRUs
    I work in an inner city ER - give Narcan almost daily. You do have to be very careful with it because it can kill - it precipitates seizures. Folks with sz disorder (something you may not know in your unconcious ER pt), usually sz and can go to status quickly. With heroin OD's, you need to ensure your pt is in four point restraints PRIOR to giving Narcan if at all possible. Narcan is not a cure-all either - you may have to give more than one dose in order to keep their LOC up.
    Thanks for the tips r/t seizures! I'd left that tidbit buried deep in the recesses of my brain. Man, that would have sucked to push narcan for the first time as a nurse and have my pt sz unexpectedly!

    Also, thanks for the 4-point restraint advice as well.
  3. 0
    So does narcan always cause the delirium I saw? It seems when we've given it before, it just wakes folks up (and increases their pain...) but this was so violent... we were wondering if psych hx or anesthesia reaction played a part as well... and it turned out she did have a seizure disorder (found when family brought in all of the pill bottles, not in pmh)...

    I guess I want to know what to expect next time (God forbid, but there will be one, I'm sure). I'm on a medsurg floor, so I don't usually get the od's until er is through with them; my pts who need narcan are usually othro postops, and they all have narc use/dependency for pain prior to coming in for surgery. This is the first one who went bats on me!
  4. 0
    No, it doesn't always cause that, usually if a pt has a hx of narcotic use.
  5. 0
    You also need to be careful about vomiting - common in opioid withdrawal. I've seen several pts. who began vomiting as soon as the Narcan kicked in and added possible aspiration to their list of problems.

    Some of the most difficult medical management issues I've run into have been with frail elderly w/chronic pain who unintentionally OD on pain meds. Keeping them pain-free while maintaining the respiratory function seems just about impossible.
  6. 0
    Here is a Narcan tip that I have found helpful in the past...dilute the .4 mg in 9 mL of NaCl so it is .04 mg/mL and then give it very slowly 1-2 mLs at a time. Most patients do not need the entire dose of narcan to reverse respiratory depression caused by opioids. If you give small doses, you can reveres resp. depression without reversing all your analgesia and the patient is usually not as uncomfortable/agitated. By the way, Narcan can also cause HTN, severe tachycardia, and pulmonary edema. Note: This is only for resp. depression...not heroine OD (never tried it b/c I've never worked in the ER).
  7. 0
    Hi everyone I 'm new here and just want to to tell you the lasted horror story that happened in my family last month using Narcan. My 84 year old mother has been suffering from shingles since Jan. '06 that appeared the day after she had back surgery. she had been back and forth to pain management a zillion times. the doctor had written a script for 4mg dilaudid to be taken every 6 hours, It's the only pain medicine she can tolerate. she is allergic to all codeine's, condones and darvecet. She was doing pretty good on this until they introduced Lyrica which on top of the dilaudid she was really stoned and sicker than and dog. so we stopped the lyrica. Last month she was not feeling well and in a ton of pain so at AM I gave her a 4 mg dilaudid. She slept for awhile, wouldn't eat or drink and since she has a history of dehydration so I started to worry. I sat that on the bed with her trying to get her to sip water to no avail. At PM she asked for another pain pill so I gave it to her. It was the only time she hadn't spoke all morning. Common for her when she is ill. By 2 pm I had had enough worrying and called the ambulance. I explained the situation gave them a list of all her meds. and when she had them. the ems took it upon themselves to give her Narcan by the time they took us into to see her in ER, she was in cardiac arrthymia and kidney failure. she started foaming at the mouth shaking and and pooing on her self. her oxygen dropped to 80, and her blood pressure to 80 over 39. She was diagnosed with kidney failure, double pneumonia, COPD, (she has never smoked) and cardiac arrthymia and was put into ICU for ten days

    When I questioned the EMS about what happened and they said they gave her narcan which was standard procedure for some one who is non responsive, on a narcotic and having difficulty breathing. The Narcan nearly killed her. They had no right to give that to a 84 year woman. She was non-responsive because she was so sick. Tell me if I'm wrong but COPD and double pneumonia would give one respiratory problems or in her case very shallow breathing.

    The ER Doctor indicated that the Narcan could have called the cardiac arrthymia. Needless to say I am very upset about the use of this drug in her situation and Would like anyone's input on it
  8. 0
    I'd be more worried about an 84 year old taking approximately 12 mg of dilaudid per day than anything else, imho. Of course, she's developed tolerance to it but that's a lot of meds; elderly people in general have a harder time excreting and breaking down drugs so along with tolerance and a high intake of the drug, she may have been predisposed to its toxicity.

    And if you were not in the ambulance, it'd be hard to say that she didn't have a turn for the worse while there and be more unresponsive, etc. Sounds to me like narcan wasn't her only problem. Sorry to sound so blunt, but I have a hard time with the tone of the post as it seems like you want to put all the "blame" in one place. That doesn't fly with me as it could very easily be any healthcare professional, nurse, doctor, etc. besides a paramedic that might assess the patient's level of consciousness, given a history that looks like dilaudid overdose, and administer narcan.
  9. 0
    Ah. Sorry, hit the button before I was done. Also, if your mother had pneumonia and COPD, those alone, at her age, could put her into ICU if she's having trouble breathing. Dilaudid certainly did not help her situation, putting respiratory depression on top of icky lung function in the first place is not good. Was she seeing a primary care doctor other than her pain doctor?

    The way I see it, she was lucky to survive, narcan or no narcan.
  10. 0
    EMS would have been negligent not to give her Narcan.


Top